Cagnacci,a,* G. Bonaccorsi,b M. Gambacciani,c and the board of the Italian Menopause Society have provided advice on the use of hormone therapy during the Covid 19 pandemic.

On reviewing available evidence, they have concluded that while a recommendation for COVID-19-positive individuals to stop hormone therapy or oral contraceptives may seem wise, it is not based on real data. The concern about use of hormonal therapy in Covid-19 positive patients is based on the knowledge that some patients develop increased clotting, a risk which is associated with oral estrogens. However, the increased clotting effect of oral estrogens is due to increase in clotting (coagulation) factors produced by the liver. This effect for COVID-19 patients is likely the least important. In these individuals, increased coagulation is consequent to massive disturbance within blood vessels, with no evidence that an increase in coagulating factors plays any role. Since there is evidence that transdermal hormone replacement therapy does not increase clotting risk, it can be considered as required.

Recommendations

The group have suggested the following recommendations for COVID-19-infected women:

Hormone therapy or hormonal contraceptives should be continued, unless the woman is severely ill, a condition in which hormonal balance is probably not so crucial. In the other conditions, the possibility that hormone withdrawal may accelerate COVID-19 progression cannot be excluded, and withdrawal should be avoided.

In case of disease progression from a simple flu to more severe symptoms, it seems wise to rely on expertise of specialists who will consider the need of adding heparin, useful as anticoagulant, anti-inflammatory and immune-modulator

Shifting from oral to transdermal estrogens (patch, gel, spray) may be considered, but is not mandatory.

In order to start or restart therapy, it is probably useful to use transdermal instead of oral estrogens.

In the case that hormone therapy is discontinued, it should be remembered that withdrawal bleedings may occur.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7301099/